Alert archive / Alabama / Flash Flood Warnings in 2014
Flash Flood Warning 29, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at Jul 8, 2014, 11:57 PM CDT for Colbert County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 8, 2014, 11:57 PM CDT (04:57 UTC)
- Expired
- Jul 9, 2014, 3:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Colbert County, AL
The radar
The Columbus AFB radar (KGWX), 111 km from the middle of the area, began a volume at 04:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 5.0 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 193 J/kg
- Mixed-layer CIN
- -28 J/kg
- Mixed-layer LCL
- 1592 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
974
WGUS54 KHUN 090457
FFWHUN
ALC033-090800-
/O.NEW.KHUN.FF.W.0029.140709T0457Z-140709T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1157 PM CDT TUE JUL 8 2014
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* FLASH FLOOD WARNING FOR...
COLBERT COUNTY IN NORTHWEST ALABAMA...
* UNTIL 300 AM CDT
* AT 1157 PM CDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
HEAVY RAIN AFFECTING COLBERT COUNTY. UP TO TWO INCHES OF RAIN HAS
ALREADY FALLEN. ANOTHER THUNDERSTORM WITH VERY HEAVY RAINFALL WAS
APPROACHING THE AREA FROM THE WEST.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
MUSCLE SHOALS...SHEFFIELD...TUSCUMBIA...CHEROKEE...LITTLEVILLE...
LEIGHTON...COLBERT HEIGHTS...MALONE...CROOKED OAK AND SRYGLEY
CHURCH.
ADDITIONAL RAINFALL AMOUNTS OF ONE TO THREE INCHES ARE POSSIBLE
ACROSS COLBERT COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.
TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.
&&
LAT...LON 3490 8809 3491 8804 3488 8797 3480 8792
3473 8781 3474 8774 3477 8771 3482 8758
3483 8752 3480 8743 3471 8742 3470 8745
3465 8745 3465 8748 3457 8752 3458 8813
$$
RSBWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 11:11 PM CDT, 46 minutes earlier.
Area forecast discussion, Jul 8, 11:11 PM CDT, 46 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 1111 PM CDT TUE JUL 8 2014 .UPDATE... EVENING UPDATE. MADE CHANGES TO THE CLOUD COVER...POPS...DEWPOINTS...TEMPS. && .DISCUSSION... SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE THROUGH THE TN VALLEY THIS EVENING. THE MAJORITY OF THE LIGHTING IS STAYING OFF IN NW AL AND BACK INTO MS...AND THE INTENSITY HAS ALSO RECENTLY DROPPED OFF. THE ROUND OF STORMS THIS AFTERNOON PLACED A STABLE LAYER ACROSS THE AREA...SO THE MAIN THREAT WITH THIS ROUND OF STORMS HAS BEEN THE FLASH FLOODING POTENTIAL. RECEIVING REPORTS OF RAIN GAUGES CATCHING UP TO 4 INCHES OF RAIN IN FLORENCE TODAY. ESTIMATES OF 5-6" OF RAIN FELL IN PARTS OF EASTERN LAUDERDALE COUNTY TODAY. THE STORM COMPLEX WILL CONTINUE TO SLIDE ESE OVERNIGHT. AS FOR THE GRIDS...MADE ADJUSTMENTS TO THE CLOUD COVER...POPS...DEWPOINTS AND TEMPS. THE FIRST ROUND OF STORMS COOLED US OFF A BIT. WE MAY NOT COOL MUCH FURTHER BUT DROPPED THE OVERNIGHT TEMPS BY A DEGREE OR TWO. INCREASED THE CLOUD COVER WITH THE INCOMING COMPLEX AND CURRENT TENDS AND ADJUSTED THE DEWPOINTS TO ACCOUNT FOR CURRENT TRENDS AS WELL. INCREASED THE POPS IN NW AL AS THE COMPLEX CONTINUES TO DIP SOUTH INTO AL. JMS && .AVIATION... /ISSUED 656 PM CDT TUE JUL 8 2014/ FOR 00Z TAFS...VFR CONDITIONS WILL PREVAIL THROUGH THE TAF PERIOD. CURRENTLY ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS ARE REMAINING JUST NORTH OF THE TAF SITES BUT MAY BECOME VCTS IF THEY DIP FURTHER TO THE SOUTH IN THE NEXT FEW HOURS. MORE STORMS ARE POSSIBLE AROUND MIDNIGHT AND AGAIN WEDNESDAY AFTERNOON WHEN A COLD APPROACHES THE AREA. CONDITIONS COULD BECOME MVFR WITHIN THE STRONGER STORMS. JMS && .HUN WATCHES/WARNINGS/ADVISORIES... AL...NONE. TN...NONE. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jul 8, 8:36 PM CDT, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 836 PM CDT TUE JUL 8 2014 ALZ001>010-016-TNZ076-096-097-091015- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 836 PM CDT TUE JUL 8 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TONIGHT... STORMS WILL BECOME MORE NUMEROUS OVERNIGHT AS A FRONT MOVES CLOSER TO THE AREA. SOME THUNDERSTORMS COULD STILL BE STRONG TO SEVERE...CAPABLE OF PRODUCING STRONG TO DAMAGING WINDS...VERY HEAVY RAINFALL AND FREQUENT LIGHTNING. AREAS IN SOUTHERN MIDDLE TENNESSEE HAVE THE HIGHEST CHANCE OF RECEIVING THE STRONGEST WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... THUNDERSTORM CHANCES WILL CONTINUE FOR WEDNESDAY AND WEDNESDAY NIGHT AS THE FRONT PROGRESSES SOUTHWARD ACROSS THE AREA. THE THREAT FOR STRONG STORMS WILL CONTINUE...WITH STRONG GUSTY WINDS AND TORRENTIAL RAINFALL AS THE PRIMARY THREATS. STORMS MAY LINGER INTO THURSDAY MAINLY FOR SOUTHERN PORTIONS OF THE AREA...BUT THE THREAT FOR STRONG STORMS WILL DIMINISH. MAINLY AFTERNOON THUNDERSTORMS ARE EXPECTED FOR THE AREA ON SATURDAY AND SUNDAY AS A WARM AND HUMID AIRMASS MOVES BACK INTO THE REGION. ANY STORMS WILL LIKELY BE SMALL AND BRIEF. CHANCES FOR STORMS WILL INCREASE A LITTLE BY MONDAY AS ANOTHER COLD FRONT APPROACHES THE AREA. .SPOTTER CALL TO ACTION STATEMENT... FORMAL ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Jul 8, 7:59 PM CDT, 3 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
759 PM CDT TUE JUL 8 2014
ALZ001-090130-
LAUDERDALE AL-
759 PM CDT TUE JUL 8 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAUDERDALE COUNTY
UNTIL 830 PM CDT...
AT 758 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES
NORTH OF ST. FLORIAN...OR 14 MILES NORTH OF FLORENCE...MOVING
SOUTHEAST AT 10 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
FLORENCE...ROGERSVILLE...KILLEN...LEXINGTON...ST. FLORIAN...
UNDERWOOD-PETERSVILLE...WHITEHEAD...CENTER STAR...ELGIN AND KINGTOWN.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3500 8735 3483 8729 3481 8749 3483 8753
3482 8759 3480 8760 3480 8764 3500 8780
TIME...MOT...LOC 0058Z 329DEG 7KT 3501 8761
RSBSpecial weather statement, Jul 8, 8:30 PM CDT, 3 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
830 PM CDT TUE JUL 8 2014
ALZ001-090200-
LAUDERDALE AL-
830 PM CDT TUE JUL 8 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAUDERDALE COUNTY
UNTIL 900 PM CDT...
AT 829 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
LEXINGTON...OR 18 MILES NORTHEAST OF FLORENCE...MOVING SOUTHEAST AT
15 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ROGERSVILLE...KILLEN...LEXINGTON...ST. JOSEPH...ANDERSON...
WHITEHEAD...CENTER STAR...ELGIN...KINGTOWN AND GREEN HILL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS STORM HAS PASSED.
LOCALLY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY
LEAD TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE
YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3499 8725 3483 8721 3480 8735 3480 8743
3481 8746 3481 8748 3483 8752 3483 8755
3500 8766 3501 8745
TIME...MOT...LOC 0129Z 320DEG 14KT 3497 8742
RSBSpecial weather statement, Jul 8, 11:39 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1139 PM CDT TUE JUL 8 2014
ALZ001>004-090530-
LAUDERDALE AL-LAWRENCE AL-COLBERT AL-FRANKLIN AL-
1139 PM CDT TUE JUL 8 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAUDERDALE...
WESTERN LAWRENCE...SOUTHEASTERN COLBERT AND NORTHEASTERN FRANKLIN
COUNTIES UNTIL 1230 AM CDT...
AT 1137 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
TUSCUMBIA. OTHER STORMS COVERED AN AREA FROM SOUTH OF MUSCLE3 SHOALS
TO MOULTON. MOVEMENT OF THIS ACTIVITY IS TO THE SOUTHEAST AT 25 MPH.
WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
MUSCLE SHOALS...RUSSELLVILLE...SHEFFIELD...TUSCUMBIA...TOWN CREEK...
LITTLEVILLE...LEIGHTON...COURTLAND...NORTH COURTLAND AND COLBERT
HEIGHTS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
LOCALLY HEAVY RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD
TO MINOR FLOODING ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE YOUR
VEHICLE THROUGH FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO OCCURRING. LIGHTNING CAN
STRIKE SEVERAL MILES AWAY FROM THE PARENT THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3484 8787 3480 8782 3479 8776 3479 8773
3477 8771 3470 8728 3437 8735 3462 8798
TIME...MOT...LOC 0437Z 295DEG 24KT 3470 8782
RSBLocal storm report, Jul 8, 11:53 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1153 PM CDT TUE JUL 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1034 PM FLASH FLOOD 1 E FLORENCE 34.80N 87.66W
07/08/2014 LAUDERDALE AL EMERGENCY MNGR
A CAR WAS SWEPT OFF THE ROAD AT VETERANS DR AND COMMERCE
ST WHEN A SMALL CREEK NEARBY OVERFLOWED ITS BANKS.
PASSENGERS INSIDE ESCAPED WITHOUT INJURY.
&&
JMSThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 7:59 PM CDT | Special Weather Statement | HUN | Lauderdale | 31 min |
| Jul 8, 8:30 PM CDT | Special Weather Statement | HUN | Lauderdale | 30 min |
| Jul 8, 8:57 PM CDT | Flash Flood Warning | HUN | Lauderdale | 3 hr |
| Jul 8, 9:56 PM CDT | Flash Flood Warning | HUN | Lauderdale | 3 hr |
| Jul 8, 11:39 PM CDT | Special Weather Statement | HUN | Colbert, Lawrence | 51 min |
| Jul 8, 11:59 PM CDT | Special Weather Statement | HUN | Lauderdale | 61 min |
| Jul 9, 12:59 AM CDT | Flash Flood Warning | HUN | Lauderdale | 2 hr |
| Jul 9, 2:00 AM CDT | Special Weather Statement | HUN | Franklin | 45 min |
| Jul 9, 2:08 AM CDT | Flash Flood Warning | HUN | Franklin, Lawrence | 3 hr |
| Jul 9, 3:00 AM CDT | Areal Flood Warning | HUN | Colbert, Lauderdale | 3 hr |
| Jul 9, 5:00 AM CDT | Areal Flood Warning | HUN | Franklin, Lawrence | 60 min |
Nearby
Flash Flood Warnings in Alabama, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.